Ecological Models on Multi Species Interaction within Unlimited Resources


In this paper, we present a three species food web system in that two species are interacting mutually and a third species, which is a predator to the first species and host for the second species i.e. there is a commensalism interaction between second and third species. All three species considered in unbounded availability of natural resources. The analytical investigations of this ecological model are observed by employing known direct methods if not by numerical methods. This model is characterized by a system of first order nonlinear ordinary coupled differential equations. We investigate three cases: (1) The death rate of any one (say third species) species is greater than its birth rate. (2) The death rates of any two species (say second, third) are greater than their birth rates. (3) The death rates of all the species are greater than their birth rates. Further the local stability at existing equilibrium points and global stability by suitable parametric values to the model equations are examined. The numerical simulations are supporting the analytical findings. As a whole we can conclude that the ecological food systems involving such kind of interactions may exist for a long time under certain environmental conditions.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9


  1. 1.

    Addicott John, F.: Stability properties of two species models of mutualism: simulation studies. Oecologia 49(1), 42–49 (1981)

    Article  Google Scholar 

  2. 2.

    Brauer, F., Castillo-Chavez, C.: Mathematical Models in Population Biology and Epidemiology. Springer, New York (2001)

    Google Scholar 

  3. 3.

    Braun, M.: Differential Equations and Their Applications-Applied Mathematical Sciences (15). Springer, New York (1983)

    Google Scholar 

  4. 4.

    Dean, A.M.: A simple model of mutualism. Am. Nat. 121(3), 409–417 (1983)

    Article  Google Scholar 

  5. 5.

    Edelstein-Keshet, L.: Mathematical Models in Biology. SIAM, New York (2005)

    Google Scholar 

  6. 6.

    Goh, B.S.: Stability in models of mutualism. Am. Nat. 113(2), 261–275 (1979)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Gyllenberg, M., Yan, P., Wang, Y.: Limit cycles for competitor-competitor-mutualist Lotka–Volterra systems. Physica- D 221, 135–145 (2006)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Hirsch, M.W., Smale, S., Devaney, R.L.: Differential Equations, Dynamical Systems and an Introduction to Chaos. Elsevier, New York (2004)

    Google Scholar 

  9. 9.

    Kapur, J.N.: Mathematical Models in Biology and Medicine. Affiliated East-West Private Ltd, New Delhi (1985)

    Google Scholar 

  10. 10.

    Kuang, Y.: Basic properties of mathematical population models. Biomathematics 17, 129–142 (2002)

    MathSciNet  Google Scholar 

  11. 11.

    Lotka, A.J.: Elements of Physical Biology. Williams and Wilkins Company, Baltimore (1925)

    Google Scholar 

  12. 12.

    May, R.M.: Stability and Complexity in Model Ecosystems. Princeton University Press, Princeton (1973)

    Google Scholar 

  13. 13.

    Naji, R.K., Balasim, A.T.: On the dynamical behavior of three species food web model. Chaos, Solitons Fractals 34, 1636–1648 (2007)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Smith, J.M.: Models in Ecology. Cambridge University Press, Cambridge (1974)

    Google Scholar 

  15. 15.

    Seshagiri Rao, N., Acharyulu, K.V.L.N.: A host—mortal commensal species pair with limited resources—a numerical study. Int. J. Bio-Sci. Bio-Technol. 7(1), 133–140 (2015)

    Article  Google Scholar 

  16. 16.

    Stiling, P.: Ecology-Theories and Applications. PHI Learning Private Limited, New Delhi (2009)

    Google Scholar 

  17. 17.

    Suresh Kumar, Y., Seshagiri Rao, N., Kalyani, K.: An ecological model of mutualism interaction between two species and a predator. Int. J. Math. Comput. 28(4), 48–57 (2017)

    Google Scholar 

  18. 18.

    Wang, Y., Wu, H.: A mutualism-competition model characterizing competitors with mutualism at low density. Math. Comput. Model. 53, 1654–1663 (2011)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Wolin, C.: The population dynamics of mutualistic system. In: Boucher, D.H. (ed.) The Biology of Mutualis, pp. 248–269. Oxford University Press, New York (1985)

    Google Scholar 

  20. 20.

    Zhibin, Z.: Mutualism or cooperation among competitors promotes coexistence and competitive ability. Ecol. Model. 164, 271–282 (2003)

    Article  Google Scholar 

Download references


The authors are highly indebted to the referees of this paper, who helped us to improve our presentation with their remarkable comments. Also, the authors do sincerely thank Professor O.D. Makinde on adding an example for improving the content of the paper.

Author information




All authors contributed equally to write of this paper. All authors have read and approved the final manuscript.

Corresponding author

Correspondence to N. Seshagiri Rao.

Ethics declarations

Conflicts of interest

The authors declare that they have no competing interests

Human Participants or Animals

This article does not contain any studies performed on human participants or animals by any of the authors.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Seshagiri Rao, N., Kalyani, K. Ecological Models on Multi Species Interaction within Unlimited Resources. Int. J. Appl. Comput. Math 6, 95 (2020).

Download citation


  • Mutualism interaction
  • Commensalism interaction
  • Predator
  • Equilibrium points
  • Local stability
  • Global stability
  • Numerical simulations

Mathematics Subject Classification

  • 92B05
  • 92D25
  • 93A30
  • 93C15